California, 2002

Wildfire in California, November 20 to 22, 2002

November 20 to 22, 2002 · NWS SGX · 1 event in 1 county or zone

Dry vegetation and winds gusting to 35 mph caused a brush fire to grow to 477 acres. No structures were threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Dry vegetation and winds gusting to 35 mph caused a brush fire to grow to 477 acres. No structures were threatened. Two fire fighters suffered from heat exhaustion and dehydration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 20, 2:00 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 20, 2:00 PM PST, 5 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST WED NOV 20 2002

.SYNOPSIS...HIGH PRESSURE ALOFT WILL DECREASE THURSDAY THROUGH THE
WEEKEND WITH A COOLING TREND. THE OFFSHORE FLOW WILL WEAKEN TONIGHT
THROUGH THURSDAY. AN ONSHORE FLOW THAT WILL DEVELOP FRIDAY IS
EXPECTED TO BRING SOME NIGHT AND MORNING FOG AND LOW CLOUDS INTO THE
COASTAL AREAS FRIDAY NIGHT THROUGH SUNDAY. A WEAK WEATHER SYSTEM IS
FORECAST TO DEVELOP OFF THE COAST EARLY NEXT WEEK WITH A MODERATE TO
STRONG OFFSHORE FLOW MONDAY THROUGH WEDNESDAY.

.DISCUSSION...HIGH PRESSURE ALOFT WILL DECREASE ABOUT 20-40 METERS
THU WITH A STEADY DROP THRU SUN. A WEAK TROF FORECAST TO MOVE THRU
SAT WITH ANOTHER WEAK TROF RIGHT BEHIND ON SUN. OFFSHORE FLOW
WEAKENS TONITE THRU THU AND THEN FLOW GOES ONSHORE BY LATE FRI.
UPPER LEVEL FLOW TURNS SW THU AND REMAINS THAT WAY THRU SAT. EXPECT
TEMPS TO DROP OFF 4 TO 8 DEGREES THU AND A BIT EACH DAY THRU THE
WEEKEND. WEAK TROF FORECAST TO DROP OFF AN UPPER LEVEL LOW JUST WEST
OF NORTHERN BAJA ON MON AND REMAIN THERE THRU MID WEEK. ECMWF
DIFFERENT WITH LOW DEVELOPING WELL TO THE WEST. MAYBE SOME HIGH
CLOUDS FROM THE LOW IF EXTENDED IS RIGHT. EXPECT MARINE LAYER TO
BEGIN TO DEVELOP ON FRI AS OFFSHORE DROPS OFF. AIR QUITE DRY
OFFSHORE AND MAY TAKE ANOTHER DAY...WILL GO FOR NITE AND MORNING
COASTAL FOG AND LOW CLOUDS FRI NIGHT THRU SUN. EXTENDED SHOWS AS
TROF DEVELOPS...A MODERATE TO STRONG OFFSHORE FLOW WILL ALSO DEVELOP
WITH GOOD UPPER LEVEL SUPPORT. WILL GO WITH THAT FOR NOW. THIS WILL
CLEAR OUT THE FOG AND LOW CLOUDS THEN WITH WINDY CONDITIONS INLAND
AND MOUNTAINS AND BREEZY COASTAL AREAS MON THRU WED.

.SAN...NONE.

WHITLOW
Hazardous weather outlook, Nov 20, 2:00 PM PST, 5 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-211400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST WED NOV 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCAL STRONG GUSTY NORTHEAST WINDS MAINLY THROUGH AND BELOW PASSES
AND CANYONS MONDAY THROUGH TUESDAY...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

WHITLOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Orange

When
November 20, 7:30 PM PST to November 22, 4:00 PM PST
Where
Orange County, Yorba Linda
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322817.